South Dakota, 2018Winter Weather in South Dakota, February 8 to 9, 2018
February 8 to 9, 2018 · NWS FSD · 22 events in 22 counties and zones
Another in a series of Alberta clipper systems moving across the plains left behind a swath of light to moderate snow accumulations across southeast South Dakota. Much of the area received from 3 to 6 inches snowfall, while wind chills dropped below zero by the end of the time of snowfall.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another in a series of Alberta clipper systems moving across the plains left behind a swath of light to moderate snow accumulations across southeast South Dakota. Much of the area received from 3 to 6 inches snowfall, while wind chills dropped below zero by the end of the time of snowfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 8, 5:28 AM CST, 2 hours 32 minutes earlier.
Area forecast discussion, Feb 8, 5:28 AM CST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
528 AM CST Thu Feb 8 2018
.SHORT TERM...(Today and Tonight)
Issued at 338 AM CST Thu Feb 8 2018
The forecast remains on track for a band of 2 to 5 inches of snow
across much of the forecast area Thursday. Guidance is in relatively
good agreement when it comes to the evolution and dynamics of the
snow event, focusing snow production on the 850-700mb front that
will push into the region early Thursday morning before QG forcing
arrives from the west later in the day to really kick things into
gear. The GFS took a jog to the south with the 00z run but the NAM
and EC remain to the north. Thus, haven't really moved the band of
highest snow all that much compared to the last forecast package.
Even with the main snowfall coming from a mesoscale band, to the
north of I-90 forcing will linger around 700mb after 00z and much of
the column will be in the dendritic growth zone, so will likely
still get a couple inches of fluffy snow despite the best moisture
remaining along and south of Interstate 90. This should spare us
from another sharp northern cutoff in a season that has had a few
already. We may have the opposite problem - a couple spots could
overperform the forecast, especially along a Mitchell - Spencer IA
axis. The final uncertainty in the forecast is the Highway 20
corridor and Sioux City with the NAM continuing to suggest a
secondary band focused on the 850mb front could form late Thursday
night. Due to the NAMs issues with low level moisture, will need to
see this in other guidance before this can be confidently entered
into the forecast. Few precipitation type issues and nearly all
will fall as snow. Our far southern zones along Highway 20 could
receive a bit of freezing rain before the column moistens to a
deep enough level for complete ice introduction.
Decent pressure gradient sets up across the region Thursday night,
so have nudged up winds and wind gusts accordingly. Could get some
patchy blowing snow, particularly in northwest Iowa where gusts may
exceed 20 knots.
.LONG TERM...(Friday through Wednesday)
Issued at 338 AM CST Thu Feb 8 2018
Main focus of the forecast was the near term with the impending
snow. Taking a quick look at the long term, the extended periods
look mostly uneventful. Broad agreement among guidance for a wave
passage sometime around Tuesday but there doesn't appear to be
enough moisture to warrant even a mention of precipitation at this
time. Before this happens, Sunday and Monday look like our best
shots at getting to freezing in some time. This will however be
difficult with relatively fresh snow on the ground.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 524 AM CST Thu Feb 8 2018
Band of snow will develop late this morning and spread east
through the afternoon and evening hours. Snow will result in low
MVFR to IFR visibilities at times. Snow is expected to decrease in
intensity after 06Z. At that point, winds will increase creating
the potential for blowing snow, especially across northwest Iowa
including the KSUX terminal.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory from noon today to 3 AM CST Friday for
SDZ054>056-060>062-065>071.
Winter Weather Advisory from 9 AM this morning to midnight CST
tonight for SDZ038-052-053-057>059-063-064.
MN...Winter Weather Advisory from noon today to 3 AM CST Friday for
MNZ097-098.
Winter Weather Advisory from 3 PM this afternoon to 3 AM CST
Friday for MNZ080-081-089-090.
IA...Winter Weather Advisory from noon today to 3 AM CST Friday for
IAZ001.
Winter Weather Advisory from 3 PM this afternoon to 6 AM CST
Friday for IAZ002-003-012>014-020>022-031-032.
NE...None.
&&
SHORT TERM...Ferguson
LONG TERM...Ferguson
AVIATION...BTHazardous weather outlook, Feb 8, 4:47 AM CST, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
447 AM CST Thu Feb 8 2018
IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098-
SDZ038-052>071-091100-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Beadle-Jerauld-Sanborn-Miner-Lake-Moody-Brule-
Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
447 AM CST Thu Feb 8 2018
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, central South Dakota,
east central South Dakota, south central South Dakota, and
southeast South Dakota.
.DAY ONE...Today and Tonight
A band of snow will spread across the area this afternoon and
continue into tonight. A broad three to four inches of snow can be
expected, with isolated amounts up to five inches. A winter
weather advisory is in effect for the area.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Patchy blowing snow will be possible across northwest Iowa on
Friday morning.
Wind chill values will fall to 20 to 25 degrees below zero Friday
night along and north of Interstate 90.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed, though snow reports are
appreciated.
NEZ013-014-SDZ050-091100-
Dixon-Dakota-Gregory-
447 AM CST Thu Feb 8 2018
This Hazardous Weather Outlook is for portions of northeast
Nebraska and south central South Dakota.
.DAY ONE...Today and Tonight
Light snow will develop mid day and continue into tonight. Two to
three inches of snow are expected.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No significant weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed, though snow reports are
appreciated.
MNZ071-072-SDZ039-040-091100-
Lincoln MN-Lyon MN-Kingsbury-Brookings-
447 AM CST Thu Feb 8 2018
This Hazardous Weather Outlook is for portions of southwest
Minnesota and east central South Dakota.
.DAY ONE...Today and Tonight
Light snow will develop mid day and continue into tonight. Two to
three inches of snow are expected.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Wind chill values will fall to 20 to 25 degrees below zero Friday
night along and north of Interstate 90.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed, though snow reports are
appreciated.
Winter Weather, Aurora
- When
- February 8, 8:00 AM CST to 11:00 PM CST
- Where
- Aurora forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.718, -98.561 (the zone’s center; the record gives no point)
Visibility dropped to less than a mile at times, producing hazardous travel conditions with snowfall totaling as much as 5.2 inches near Pukwana, 5.0 inches near Wagner and 10 miles west of Dimock, 4.5 inches 9 miles north of Gregory, 4.0 inches at White Lake, 3.0 inches at Yankton and 2.8 inches at Tyndall.
Winter Weather, Brule
- When
- February 8, 8:00 AM CST to 11:00 PM CST
- Where
- Brule forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 43.718, -99.081 (the zone’s center; the record gives no point)
Visibility dropped to less than a mile at times, producing hazardous travel conditions with snowfall totaling as much as 5.2 inches near Pukwana, 5.0 inches near Wagner and 10 miles west of Dimock, 4.5 inches 9 miles north of Gregory, 4.0 inches at White Lake, 3.0 inches at Yankton and 2.8 inches at Tyndall.
Winter Weather, Gregory
- When
- February 8, 8:00 AM CST to 11:00 PM CST
- Where
- Gregory forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 43.192, -99.186 (the zone’s center; the record gives no point)
Visibility dropped to less than a mile at times, producing hazardous travel conditions with snowfall totaling as much as 5.2 inches near Pukwana, 5.0 inches near Wagner and 10 miles west of Dimock, 4.5 inches 9 miles north of Gregory, 4.0 inches at White Lake, 3.0 inches at Yankton and 2.8 inches at Tyndall.
Winter Weather, Charles Mix
- When
- February 8, 8:00 AM CST to 11:00 PM CST
- Where
- Charles Mix forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.208, -98.588 (the zone’s center; the record gives no point)
Visibility dropped to less than a mile at times, producing hazardous travel conditions with snowfall totaling as much as 5.2 inches near Pukwana, 5.0 inches near Wagner and 10 miles west of Dimock, 4.5 inches 9 miles north of Gregory, 4.0 inches at White Lake, 3.0 inches at Yankton and 2.8 inches at Tyndall.
Winter Weather, Douglas
- When
- February 8, 8:00 AM CST to 11:00 PM CST
- Where
- Douglas forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 43.387, -98.366 (the zone’s center; the record gives no point)
Visibility dropped to less than a mile at times, producing hazardous travel conditions with snowfall totaling as much as 5.2 inches near Pukwana, 5.0 inches near Wagner and 10 miles west of Dimock, 4.5 inches 9 miles north of Gregory, 4.0 inches at White Lake, 3.0 inches at Yankton and 2.8 inches at Tyndall.
Winter Weather, Bon Homme
- When
- February 8, 8:00 AM CST to 11:00 PM CST
- Where
- Bon Homme forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.988, -97.885 (the zone’s center; the record gives no point)
Visibility dropped to less than a mile at times, producing hazardous travel conditions with snowfall totaling as much as 5.2 inches near Pukwana, 5.0 inches near Wagner and 10 miles west of Dimock, 4.5 inches 9 miles north of Gregory, 4.0 inches at White Lake, 3.0 inches at Yankton and 2.8 inches at Tyndall.
Winter Weather, Yankton
- When
- February 8, 8:00 AM CST to 11:00 PM CST
- Where
- Yankton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.009, -97.395 (the zone’s center; the record gives no point)
Visibility dropped to less than a mile at times, producing hazardous travel conditions with snowfall totaling as much as 5.2 inches near Pukwana, 5.0 inches near Wagner and 10 miles west of Dimock, 4.5 inches 9 miles north of Gregory, 4.0 inches at White Lake, 3.0 inches at Yankton and 2.8 inches at Tyndall.
Winter Weather, Jerauld
- When
- February 8, 11:00 AM CST to February 9, 12:00 AM CST
- Where
- Jerauld forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.066, -98.630 (the zone’s center; the record gives no point)
Visibility dropped to less than a mile at times, producing hazardous travel conditions with snowfall totaling as much as 5.0 inches at Canton, 4.8 inches near Hurley, 4.6 inches near Hartford, 4.2 inches at Mitchell, 4.0 inches at Wessington Springs, Bridgewater, Wall Lake, 5 miles NE of Salem and 4 miles NNE of Forestburg, 3.0 inches at Howard, 2.8 inches at Huron, 2.2 inches at Flandreau and 2 inches at Alexandria.
Winter Weather, Beadle
- When
- February 8, 11:00 AM CST to February 9, 12:00 AM CST
- Where
- Beadle forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 44.415, -98.278 (the zone’s center; the record gives no point)
Visibility dropped to less than a mile at times, producing hazardous travel conditions with snowfall totaling as much as 5.0 inches at Canton, 4.8 inches near Hurley, 4.6 inches near Hartford, 4.2 inches at Mitchell, 4.0 inches at Wessington Springs, Bridgewater, Wall Lake, 5 miles NE of Salem and 4 miles NNE of Forestburg, 3.0 inches at Howard, 2.8 inches at Huron, 2.2 inches at Flandreau and 2 inches at Alexandria.
Winter Weather, Sanborn
- When
- February 8, 11:00 AM CST to February 9, 12:00 AM CST
- Where
- Sanborn forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.023, -98.091 (the zone’s center; the record gives no point)
Visibility dropped to less than a mile at times, producing hazardous travel conditions with snowfall totaling as much as 5.0 inches at Canton, 4.8 inches near Hurley, 4.6 inches near Hartford, 4.2 inches at Mitchell, 4.0 inches at Wessington Springs, Bridgewater, Wall Lake, 5 miles NE of Salem and 4 miles NNE of Forestburg, 3.0 inches at Howard, 2.8 inches at Huron, 2.2 inches at Flandreau and 2 inches at Alexandria.
Winter Weather, Davison
- When
- February 8, 11:00 AM CST to February 9, 12:00 AM CST
- Where
- Davison forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.675, -98.146 (the zone’s center; the record gives no point)
Visibility dropped to less than a mile at times, producing hazardous travel conditions with snowfall totaling as much as 5.0 inches at Canton, 4.8 inches near Hurley, 4.6 inches near Hartford, 4.2 inches at Mitchell, 4.0 inches at Wessington Springs, Bridgewater, Wall Lake, 5 miles NE of Salem and 4 miles NNE of Forestburg, 3.0 inches at Howard, 2.8 inches at Huron, 2.2 inches at Flandreau and 2 inches at Alexandria.
Winter Weather, Miner
- When
- February 8, 11:00 AM CST to February 9, 12:00 AM CST
- Where
- Miner forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.022, -97.610 (the zone’s center; the record gives no point)
Visibility dropped to less than a mile at times, producing hazardous travel conditions with snowfall totaling as much as 5.0 inches at Canton, 4.8 inches near Hurley, 4.6 inches near Hartford, 4.2 inches at Mitchell, 4.0 inches at Wessington Springs, Bridgewater, Wall Lake, 5 miles NE of Salem and 4 miles NNE of Forestburg, 3.0 inches at Howard, 2.8 inches at Huron, 2.2 inches at Flandreau and 2 inches at Alexandria.
Winter Weather, Lake
- When
- February 8, 11:00 AM CST to February 9, 12:00 AM CST
- Where
- Lake forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.022, -97.129 (the zone’s center; the record gives no point)
Visibility dropped to less than a mile at times, producing hazardous travel conditions with snowfall totaling as much as 5.0 inches at Canton, 4.8 inches near Hurley, 4.6 inches near Hartford, 4.2 inches at Mitchell, 4.0 inches at Wessington Springs, Bridgewater, Wall Lake, 5 miles NE of Salem and 4 miles NNE of Forestburg, 3.0 inches at Howard, 2.8 inches at Huron, 2.2 inches at Flandreau and 2 inches at Alexandria.
Winter Weather, Moody
- When
- February 8, 11:00 AM CST to February 9, 12:00 AM CST
- Where
- Moody forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.022, -96.671 (the zone’s center; the record gives no point)
Visibility dropped to less than a mile at times, producing hazardous travel conditions with snowfall totaling as much as 5.0 inches at Canton, 4.8 inches near Hurley, 4.6 inches near Hartford, 4.2 inches at Mitchell, 4.0 inches at Wessington Springs, Bridgewater, Wall Lake, 5 miles NE of Salem and 4 miles NNE of Forestburg, 3.0 inches at Howard, 2.8 inches at Huron, 2.2 inches at Flandreau and 2 inches at Alexandria.
Winter Weather, Hanson
- When
- February 8, 11:00 AM CST to February 9, 12:00 AM CST
- Where
- Hanson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.675, -97.787 (the zone’s center; the record gives no point)
Visibility dropped to less than a mile at times, producing hazardous travel conditions with snowfall totaling as much as 5.0 inches at Canton, 4.8 inches near Hurley, 4.6 inches near Hartford, 4.2 inches at Mitchell, 4.0 inches at Wessington Springs, Bridgewater, Wall Lake, 5 miles NE of Salem and 4 miles NNE of Forestburg, 3.0 inches at Howard, 2.8 inches at Huron, 2.2 inches at Flandreau and 2 inches at Alexandria.
Winter Weather, McCook
- When
- February 8, 11:00 AM CST to February 9, 12:00 AM CST
- Where
- McCook forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.674, -97.368 (the zone’s center; the record gives no point)
Visibility dropped to less than a mile at times, producing hazardous travel conditions with snowfall totaling as much as 5.0 inches at Canton, 4.8 inches near Hurley, 4.6 inches near Hartford, 4.2 inches at Mitchell, 4.0 inches at Wessington Springs, Bridgewater, Wall Lake, 5 miles NE of Salem and 4 miles NNE of Forestburg, 3.0 inches at Howard, 2.8 inches at Huron, 2.2 inches at Flandreau and 2 inches at Alexandria.
Winter Weather, Minnehaha
- When
- February 8, 11:00 AM CST to February 9, 12:00 AM CST
- Where
- Minnehaha forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.674, -96.791 (the zone’s center; the record gives no point)
Visibility dropped to less than a mile at times, producing hazardous travel conditions with snowfall totaling as much as 5.0 inches at Canton, 4.8 inches near Hurley, 4.6 inches near Hartford, 4.2 inches at Mitchell, 4.0 inches at Wessington Springs, Bridgewater, Wall Lake, 5 miles NE of Salem and 4 miles NNE of Forestburg, 3.0 inches at Howard, 2.8 inches at Huron, 2.2 inches at Flandreau and 2 inches at Alexandria.
Winter Weather, Hutchinson
- When
- February 8, 11:00 AM CST to February 9, 12:00 AM CST
- Where
- Hutchinson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.335, -97.754 (the zone’s center; the record gives no point)
Visibility dropped to less than a mile at times, producing hazardous travel conditions with snowfall totaling as much as 5.0 inches at Canton, 4.8 inches near Hurley, 4.6 inches near Hartford, 4.2 inches at Mitchell, 4.0 inches at Wessington Springs, Bridgewater, Wall Lake, 5 miles NE of Salem and 4 miles NNE of Forestburg, 3.0 inches at Howard, 2.8 inches at Huron, 2.2 inches at Flandreau and 2 inches at Alexandria.
Winter Weather, Turner
- When
- February 8, 11:00 AM CST to February 9, 12:00 AM CST
- Where
- Turner forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.311, -97.149 (the zone’s center; the record gives no point)
Visibility dropped to less than a mile at times, producing hazardous travel conditions with snowfall totaling as much as 5.0 inches at Canton, 4.8 inches near Hurley, 4.6 inches near Hartford, 4.2 inches at Mitchell, 4.0 inches at Wessington Springs, Bridgewater, Wall Lake, 5 miles NE of Salem and 4 miles NNE of Forestburg, 3.0 inches at Howard, 2.8 inches at Huron, 2.2 inches at Flandreau and 2 inches at Alexandria.
Winter Weather, Lincoln
- When
- February 8, 11:00 AM CST to February 9, 12:00 AM CST
- Where
- Lincoln forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.279, -96.722 (the zone’s center; the record gives no point)
Visibility dropped to less than a mile at times, producing hazardous travel conditions with snowfall totaling as much as 5.0 inches at Canton, 4.8 inches near Hurley, 4.6 inches near Hartford, 4.2 inches at Mitchell, 4.0 inches at Wessington Springs, Bridgewater, Wall Lake, 5 miles NE of Salem and 4 miles NNE of Forestburg, 3.0 inches at Howard, 2.8 inches at Huron, 2.2 inches at Flandreau and 2 inches at Alexandria.
Winter Weather, Clay
- When
- February 8, 11:00 AM CST to February 9, 12:00 AM CST
- Where
- Clay forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.915, -96.976 (the zone’s center; the record gives no point)
Visibility dropped to less than a mile at times, producing hazardous travel conditions with snowfall totaling as much as 5.0 inches at Canton, 4.8 inches near Hurley, 4.6 inches near Hartford, 4.2 inches at Mitchell, 4.0 inches at Wessington Springs, Bridgewater, Wall Lake, 5 miles NE of Salem and 4 miles NNE of Forestburg, 3.0 inches at Howard, 2.8 inches at Huron, 2.2 inches at Flandreau and 2 inches at Alexandria.
Winter Weather, Union
- When
- February 8, 11:00 AM CST to February 9, 12:00 AM CST
- Where
- Union forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.833, -96.656 (the zone’s center; the record gives no point)
Visibility dropped to less than a mile at times, producing hazardous travel conditions with snowfall totaling as much as 5.0 inches at Canton, 4.8 inches near Hurley, 4.6 inches near Hartford, 4.2 inches at Mitchell, 4.0 inches at Wessington Springs, Bridgewater, Wall Lake, 5 miles NE of Salem and 4 miles NNE of Forestburg, 3.0 inches at Howard, 2.8 inches at Huron, 2.2 inches at Flandreau and 2 inches at Alexandria.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Montana, February 8 to 9, 2018$10 million · 3 events
- Lake-Effect Snow in New York, February 8 to 9, 2018$60,000 · 3 events
- Winter Storm and Winter Weather in Wisconsin, February 8 to 9, 201817 events
- Winter Storm in Iowa, February 8 to 9, 201813 events
- Winter Storm in Illinois, February 8 to 9, 201813 events
- Winter Weather in Iowa, February 8 to 9, 201811 events
- Winter Storm in Montana, February 8 to 9, 201810 events
- Winter Storm in South Dakota, February 8 to 9, 20187 events
- Winter Weather in Minnesota, February 8 to 9, 20186 events
- Heavy Snow in South Dakota, February 8, 20185 events
- Winter Storm in South Dakota, February 8 to 9, 20184 events
- Strong Wind in Washington, February 8, 2018$10,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741351, 741352, 741353, 741354, 741355, 741356, 741357, 741358, 741359, 741360, 741361, 741362, 741363, 741364, 741365, 741366, 741367, 741368, 741369, 741370, 741371, 741372.